MedUni Vienna study clarifies causes of acute renal transplant failure
(Vienna, 30 August 2010) In around a quarter of all kidney transplants from deceased organ donors the transplant does not work immediately, there is acute transplant failure. So far inflammations in the donor kidney were blamed for this, but this assumption has now been disproved by a study carried out by MedUni Vienna.
It is scientifically indisputable that inflammations in the donor organ represent an increased risk, but there is no causal connection, as shown by a now published study headed by Univ. Prof. Dr. Rainer Oberbauer from Department of Medicine III & Elisabethinen Linz.
Here a total of 306 organ donors and 455 transplant recipients went to three transplantation centres (Vienna, Linz, Budapest), with half of the organ donors given steroids (1g of cortisone) on a blinded basis (without the people knowing) and the other half receiving an ineffective placebo.
As a result of this study, which was funded by the Austrian Science Fund FWF, it became apparent that administering steroids definitely suppresses the inflammations in the donor organ but this has no effect on the acute renal failure. With both test groups the probability of organ failure was still around 25% and, at 4-5 days, there was no major difference in the duration until acute renal failure occurred.
"As well as inflammation there must therefore be other causes of the immediate acute transplant failure which are not influenced by steroids," says Oberbauer, explaining the result of the study.
The relevance of this finding is also underlined by the publication in the internationally renowned specialist journal "Annals of Internal Medicine":
» Steroid Pretreatment of Organ Donors to Prevent Postischemic Renal Allograft Failure - A Randomized, Controlled Trial
Alexander Kainz, PhD; Julia Wilflingseder, PhD; Christa Mitterbauer, MD; Maria Haller, MD; Christopher Burghuber, MD; Paul Perco, PhD; Robert M. Langer, MD, PhD; Georg Heinze, PhD; and Rainer Oberbauer, MD, MSc (Annals of Internal Medicine, Vol. 153, No 4 222-230)